FDA Concerned Over HIV Drugs Heart Risk

23 February 2010 (Last Updated February 23rd, 2010 18:30)

The US Food and Drug Administration (FDA) has raised concerns that the HIV treatment combination of Invirase (saquinavir) with Norvir (ritonavir) may have potentially significant adverse effects on the heart. Preliminary data suggests that when used together, the drugs may cause prolongat

The US Food and Drug Administration (FDA) has raised concerns that the HIV treatment combination of Invirase (saquinavir) with Norvir (ritonavir) may have potentially significant adverse effects on the heart.

Preliminary data suggests that when used together, the drugs may cause prolongation of the QT and PR intervals on an electrocardiogram.

Prolongation of the QT interval may lead to a condition known as torsades de pointes, an abnormal heart rhythm, and may also lead to an abnormal heart rhythm known as heart block.

Symptoms include lightheadedness, fainting or abnormal heartbeats. In some cases, torsades de pointes may progress to a life-threatening irregular heartbeat known as ventricular fibrillation.

Review of the data is ongoing. However, the FDA has warned patients who are also using medications known to cause a heart disturbance called QT interval prolongation, whose risk may be increased.

Invirase is an antiretroviral medication used in combination with Norvir and other antiretroviral medicines to treat HIV in adults.

Invirase is marketed by San Francisco's Genentech, a subsidiary of the Roche Group. Norvir is marketed by Abbott.